Omeprazole and rebound

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

becca2014
New Member


Date Joined Feb 2014
Total Posts : 5
   Posted 9/24/2014 7:03 AM (GMT -6)   
Hi all,

I posted here several months ago after being struck down by severe rebound after taking omeprazole for just seven days. At the time of posting I wasn't sure if what I was suffering was rebound or just sudden onset of severe gerd.

Well it took nearly 4 months to feel normal, but I can say I have been back to my baseline for about 2 or 3 months.

I just wanted to post in case anyone else was going through a similar thing to say that there can be light at the end of the tunnel.

I was put on omeprazole when I went to my doctor to get checked out for some very mild chest pains I had been experiencing for about 3 wks. At this point I wish I had been sensible and declined the omeprazole but being new to all this I took it as he said. It made me feel quite ill so after a week I stopped taking it. I was fine for a couple of days and then suddenley rebound hit me. I had acid bubbling up in my chest pretty constantly, it was horrendous and I could hardly eat anything, developed a constant cough, sore throat, horrendous burping sessions and it was horribly painful. This went on for a couple of months before it gradually started to get better and I was eating gaviscon daily for a much longer period.

Anyway. Doctor told me it couldn't be rebound, but I know 100% that it was and it was the most horrendous thing I'd ever been through. It took me two months before I could sleep laying down and many more weeks to get rid of my wedge pillow. All from just 7 days on omeprazole!!

I realise this medication works well for a lot of people but wanted to post in case anyone else was experiencing similar and needed encouragement.

I can now eat anything, sleep lying down, no pain, no cough. I have my life back.

James_a
Regular Member


Date Joined Jan 2014
Total Posts : 97
   Posted 9/24/2014 4:12 PM (GMT -6)   
Your story is very possible and happens to many but I do have to agree that 7 days is a VERY short period. The rebound is usually from Gastrin build up as a result of taking PPI for long periods of time usually longer than 30 days but its not uncommon for other to experience rebound for shorter periods also but i assume its quiet rarer. This is a contentious topic and many doctors are not aware of it or dismiss it.

are you sure you did not have gastritis? its possible you had a short acid rebound and it flared your gastritis up which can cause you reflux acid and cause symptoms you describe. You can have gastritis without much pain in the stomach, the esophagus upwards is very sensitive and burn quick so its can be quite painful.

But its 100% also possible that you may be sensitive and indeed have had acid rebound for that long. I suppose you may never know 100% what was the reason for your acid rebound problem but so glad you have managed to get better.

I also had sever acid rebound when I came of ppi after healing my gastritis and the rebound acid production was so ridiculous that it triggered gastritis again and it happened to me again and again every time I cured my gastritis and not to talk about the crazy side effects. I decided to stop this medicine that was causing my death slowly and treat gastritis naturally without medication which is VERY HARD but I have no other choice.

Unfortunately my gastritis was very severe to start with because It was caused by a stupid medication that RUINED my stomach and doctors never warned me. Doctors are mostly stupid when it comes to warning people about risks vs benefit and make decision for us assuming we the patients are stupid.

glad everything is well for you :)

Post Edited (James_a) : 9/24/2014 3:20:40 PM (GMT-6)


becca2014
New Member


Date Joined Feb 2014
Total Posts : 5
   Posted 9/25/2014 3:42 AM (GMT -6)   
Hi. Yes I do know it wasn't gastritis because I had an endoscopy which showed everything clear except a small hiatus hernia. The hernia was probably why the rebound affected me so much.

I know that 7 days causing all of that is unbelieveable but that is what happened. And I'm not the only one, I have seen posts from people who have been on ppi the same length of time and suffered just as bad. I do understand that this medicine is a lv leasing to so many people but I do believe some warning should be put on the pack and drs should be educated about acid rebound. I feel very strongly about this because if you get it it is so hard to get off the drugs.

Still, all better now :-) it was a long road.

I wish you luck with healing your gastritis. I have sworn to myself I will only ever take gaviscon for my hernia now if it ever gives me any trouble.
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, July 20, 2018 4:07 AM (GMT -6)
There are a total of 2,983,500 posts in 327,125 threads.
View Active Threads


Who's Online
This forum has 161920 registered members. Please welcome our newest member, ncvbxcxx.
253 Guest(s), 2 Registered Member(s) are currently online.  Details
straydog